Alert archive / Missouri / Flash Flood Watches in 2020

Flash Flood Watch 3, NWS Kansas City, MO

May 24, 202029 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this flash flood watch at May 24, 2020, 3:33 AM CDT for 29 counties in Missouri; 7 counties in Kansas. It took effect at May 24, 2020, 5:00 PM CDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
May 24, 2020, 3:33 AM CDT (08:33 UTC)
In effect from
May 24, 2020, 5:00 PM CDT
Expired
May 26, 2020, 4:39 PM CDT
In force
48 hr
Issued by
NWS Kansas City, MO
Flood severity
None
All 36 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Ray County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2532 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at May 23, 11:35 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 23, 11:35 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1135 PM CDT Sat May 23 2020

.Discussion...
Issued at 312 PM CDT SAT MAY 23 2020

The upper-level pattern remains messy across North America, with the
closed over the Upper Midwest moving away, another closed low slowly
moving through the northern Rockies, and a MCS diving southeast into
the southeastern US, under the upper ridge, spreading some cirrus
over the area. This was all inhibiting the longwave pattern from
really dominating over the region and likely helped temperatures
from warming to their potential given the upper ridging. With
that said, once the Upper Midwest low moves away, the upper ridge
over the eastern half of country should allow for temperatures to
climb into the mid to upper 80s tomorrow. With the western low
moving into the Plains tomorrow and the ridge to the east, low-
level flow will allow copious amounts of moisture to advect into
the region. Dewpoints tomorrow should be able to climb into the
upper 60s and lower 70s. And with afternoon temperatures in the
middle 80s, it'll feel like a typical hot and humid summer
afternoon. That heat and humidity will lead to afternoon
instability and as a result, can't rule out some isolated showers
and storms. However, the better chances for storms should come
later in the evening to the overnight. Storms should develop
northwest of the area during the afternoon along a weak front or
surface trough and then track to the southeast with time into the
deeper moisture and instability.

Beyond Monday, the upper pattern becomes even more complicated as
the trough that helped initiate the Sunday and Sunday night
convection becomes cutoff and and spins over southern Plains and
likely throwing cloud cover and moisture northward into the forecast
area. So the summer-like temperatures and humidity for at least part
of the Memorial Day weekend, will give way to cooler, though still
in the 70s, temperatures and reasonable dewpoints in the lower 60s.
There will also be sporadic precipitation chances throughout next
week, though nothing looks widespread at this point.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1135 PM CDT SAT MAY 23 2020

VFR conditions are expected through the period with winds increasing
mid morning from the south with gusts in the 20s. Impacts to
aviation from scattered thunderstorms become possible in the
afternoon after 19-20Z. There is some uncertainty to where exactly
the storms will form up, but the overall trend in our guidance has
been along and east of the KS/MO border once we get enough surface
heating. These storms will not have much organization to them so
VCTS was used to convey the approximate timeframe of potential
storms. These storms will likely last for a few hours, moving into
northern and central Missouri just before sunset, around 00Z.
Another round of storms is expected to push into the area around
midnight from a line of storms that developed over Nebraska and
Kansas during the afternoon. These storms look to be more organized
and will likely be a solid line as they push through overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Barham
Hazardous weather outlook, May 23, 5:01 AM CDT, 22 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sat May 23 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sat May 23 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Storms return later in the day Sunday. Severe weather is possible
with hail and damaging winds being the main concerns. Can't
completely rule out a tornado or two either. On and off storms
continue Monday through Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:17 AM CDTRiver Flood WarningEAXBuchanan6 days
May 24, 10:23 AM CDTRiver Flood WarningEAXPlatte5 days
May 24, 10:23 AM CDTRiver Flood WarningEAXPlatte6 days
May 24, 12:06 PM CDTSpecial Weather StatementEAXPutnam39 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan50 min
May 24, 1:24 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan51 min
May 24, 1:33 PM CDTSpecial Weather StatementEAXPlatte42 min
May 24, 1:39 PM CDTSevere Thunderstorm WarningEAXPlatte36 min
May 24, 2:00 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, Platte45 min
May 24, 2:10 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler35 min
May 24, 2:30 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb45 min
May 24, 2:33 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan42 min
May 24, 2:41 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler49 min
May 24, 2:52 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan23 min
May 24, 3:10 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan50 min
May 24, 3:13 PM CDTSpecial Weather StatementEAXDeKalb47 min
May 24, 3:19 PM CDTSpecial Weather StatementEAXAtchison, Holt41 min
May 24, 3:35 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb, Gentry40 min
May 24, 4:07 PM CDTSpecial Weather StatementEAXLinn38 min
May 24, 4:12 PM CDTSpecial Weather StatementEAXDaviess48 min
May 24, 4:21 PM CDTSevere Thunderstorm WarningEAXLinn, Sullivan24 min
May 24, 4:40 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston20 min
May 24, 4:46 PM CDTSpecial Weather StatementEAXGrundy, Mercer44 min
May 24, 5:02 PM CDTSpecial Weather StatementEAXSullivan43 min
May 24, 5:04 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Sullivan26 min
May 24, 6:54 PM CDTSpecial Weather StatementEAXLinn, Macon51 min

Nearby

Flash Flood Watches in Missouri, 2020Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.